Alert archive / Nebraska / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS North Platte, NE

February 17, 201914 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Feb 17, 2019, 7:00 PM MST for 14 counties in Nebraska. It took effect at Feb 17, 2019, 11:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2019, 7:00 PM MST (02:00 UTC)
In effect from
Feb 17, 2019, 11:00 PM MST
Expired
Feb 18, 2019, 9:00 AM MST
In force
10 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS43 KLBF 180200
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
800 PM CST Sun Feb 17 2019

...VERY COLD WIND CHILLS ACROSS PARTS OF THE EASTERN PANHANDLE 
AND NORTHWEST NEBRASKA...

.Wind chills of 20 to 25 below zero are expected late tonight into
early morning tomorrow across parts of the eastern Panhandle and
northwest Nebraska. The combination of light breezes and 
reinforced cold air with temperatures in the single digits below 
zero will promote very cold wind chills.

NEZ004-022-023-094-181200-
/O.NEW.KLBF.WC.Y.0003.190218T0600Z-190218T1500Z/
Sheridan-Garden-Grant-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Cody, Eli, Merriman, and Kilgore
800 PM CST Sun Feb 17 2019 /700 PM MST Sun Feb 17 2019/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 9 AM CST /8 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero expected.

* WHERE...Sheridan, Garden, Grant and Western Cherry Counties.

* WHEN...From midnight CST /11 PM MST/ tonight to 9 AM CST /8 AM 
  MST/ Monday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
2 follow-up statements
410 
WWUS43 KLBF 180924 AAA
WSWLBF

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
324 AM CST Mon Feb 18 2019

...VERY COLD WIND CHILLS ACROSS PARTS OF WESTERN AND NORTH CENTRAL
NEBRASKA THIS MORNING...

.Wind chill readings of 20 below to 25 below zero are likely this
morning, especially in open areas.

NEZ024-025-035>038-056>059-181600-
/O.EXB.KLBF.WC.Y.0003.000000T0000Z-190218T1600Z/
Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel-Keith-Perkins-
Lincoln-
Including the cities of Mullen, Thedford, Halsey, Arthur, Tryon, 
Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala,
Paxton, Grant, and North Platte
324 AM CST Mon Feb 18 2019 /224 AM MST Mon Feb 18 2019/

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST /9 AM MST/ THIS
MORNING...

* WHAT...Wind chill readings of 20 below to 25 below zero are
  likely this morning.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

NEZ004-022-023-094-181600-
/O.EXT.KLBF.WC.Y.0003.000000T0000Z-190218T1600Z/
Sheridan-Garden-Grant-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Cody, Eli, Merriman, and Kilgore
324 AM CST Mon Feb 18 2019 /224 AM MST Mon Feb 18 2019/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST /9 AM MST/
THIS MORNING...

* WHAT...Wind chill readings of 20 below to 25 below zero are
  likely this morning.

* WHERE...Grant, Garden, Western Cherry and Sheridan Counties.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
320 
WWUS43 KLBF 181558
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
958 AM CST Mon Feb 18 2019

NEZ004-022>025-035>038-056>059-094-181700-
/O.EXP.KLBF.WC.Y.0003.000000T0000Z-190218T1600Z/
Sheridan-Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-
Deuel-Keith-Perkins-Lincoln-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, 
Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Cody, Eli, Merriman, and Kilgore
958 AM CST Mon Feb 18 2019 /858 AM MST Mon Feb 18 2019/

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST /9 AM MST/ THIS
MORNING...

The extremely cold wind chill temperatures seen overnight are
improving. Portions of the area may still see wind chill values
below zero through the morning hours.

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 4:37 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 17, 4:37 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
537 PM CST Sun Feb 17 2019

.SHORT TERM...(This evening through Monday night)
Issued at 353 PM CST Sun Feb 17 2019

The primary forecast challenges through Monday are snow chances and
temperatures. Snow showers and blustery northwest winds are
affecting north central Nebraska on the backside of an upper low
drifting across the Upper Midwest. An Arctic high pressure then
settles onto the northern Plains, bringing a reinforcing shot of
cold air.

This evening and tonight... Gradually taper snow chances from
southwest to northeast across the Sandhills as forcing decreases and
dry air slowly moves in as the upper low pulls away. Extended the
Winter Wx Advisory through 00z due to continued snow and visby
reductions to 1 SM at times. Wind gusts near 30 mph have also
produced localized blowing and drifting. Drying low and mid levels
along with isentropic downglide should keep the sky partially clear
across SW Neb. Used a general blend for min temps and nudged down to
account for a fresh snowpack. Forecast lows range from around -7F at
GRN to near 0F along Hwy 83 to around 5F at ONL. Winds should relax
after sunset with the gaining influence of the surface high and
weaker flow aloft. Wind chill values approach -20 for parts of
Sheridan and Cherry counties, but the lack of widespread < -20
values and the brief window for verification preclude an advisory at
this time.

Monday and Monday night... Expanded light snow chances across
southwest Neb. during the day ahead of the next wave. The surface
high places the area in southeast return flow while H85 southeast
winds add to the upslope component. Isentropic upglide is also noted
at 275K, which considered with the aforementioned factors, could be
enough for some flurries or light snow showers. Trended toward the
cooler guidance for highs due to cloud cover and continued snowpack,
resulting in lower teens north and mid teens south. Normal highs are
in the lower 40s now, so this would be a good 20 degrees below
normal. Slowly expand PoP across the Sandhills overnight as mid
level fgen increases along the upper trough.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 PM CST Sun Feb 17 2019

A longwave trough hangs out over the western US for the next several
days, sending waves of energy up the High Plains and possibly a
couple lows that close off. The pattern will keep Nebraska in a
wintry setup of periodic snow chances and subfreezing high temps.

Tuesday... Broad area of strengthening fgen takes place over
Nebraska as an H7 low/shortwave pushes east. Forecast soundings
suggest a fairly deep DGZ, persistent lift, and near saturation for
several hours. Indications point toward a prolonged period of
light snow with perhaps pockets of moderate snow. SLR's are also
seasonably high at around 20:1 due to temps in the single digits/
teens and the deep DGZ. Winds don't appear to be overly gusty,
which would limit blowing and drifting snow. Regardless, forecast
amounts range from 2 to 4 inches southwest and central Neb. Will
monitor for a potential Winter Weather Advisory.

Wednesday... A brief lull in the action and slight warming are in
store with downslope flow and a weak thermal ridge developing at
H85. Depending on Tuesday's snowfall and lingering snow cover, highs
may be able to reach the freezing mark in SW Neb.

Thursday and beyond... A possibly more substantial system works
through the Plains late this week with the progression of the upper
trough. Easterly low level flow pulls moisture into the region while
a cold front and upper trough provide extra forcing. Potential
exists for an extended period of snow which could add up to
significant amounts. Timing and placement differences between the
long range solutions keep confidence relatively low at this point,
but the best chances are for north central Neb.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 516 PM CST Sun Feb 17 2019

Latest surface obs and radar display shows light snow continuing
across northern NEB with visibility reduction down to MVFR.
Meanwhile, ceilings are mainly MVFR to low-end VFR (less than 5
KFT) with clouds clearing across southwest NEB and the southeast
Panhandle. The light snow will be tapering off across northern
NEB early this evening though flurries may linger on through the
evening. Meanwhile, VFR conditions will become prevalent across
southwestern NEB and spread northeast to northern NEB overnight
though sky cover will increase across southwestern NEB late
tonight. MVFR ceilings will then return as stratus moves back
becoming widespread by late morning-early afternoon tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for NEZ006-
007-010-029.

&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...ET
Hazardous weather outlook, Feb 17, 2:28 PM MST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CST Sun Feb 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CST Sun Feb 17 2019 /228 PM MST Sun Feb 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Cold winds chills around 15 below zero are expected across
northwest Nebraska tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Wind chill readings around 15 below are expected Monday morning
across northwest Nebraska.

Snow is likely Tuesday and Tuesday night affecting parts of
western and north central Nebraska. At this time a general 1 to 4
inches of accumulation is expected.

Snow is likely again Friday across most of western and north
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Feb 17, 1:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             NW SPRINGVIEW           42.83N 99.75W
02/17/2019  E5.0 INCH        KEYA PAHA          NE   PUBLIC

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:40 PM MSTWinter Weather AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Custer and 15 more42 hr

Nearby

Wind Chill Advisories in Nebraska, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.